West Virginia, 2015Flash Flooding and Damaging Winds in West Virginia, July 10 to 11, 2015
July 10 to 11, 2015 · NWS RLX · 11 events in 8 counties and zones
Showers and thunderstorms intensified along and east to west front in central West Virginia during the late morning hours. Downpours were most common across extreme southern Roane County and into Clay County during the late morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $497,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms intensified along and east to west front in central West Virginia during the late morning hours. Downpours were most common across extreme southern Roane County and into Clay County during the late morning. The heaviest rain was concentrated over the Big Sandy Creek drainage. An automatic rain gauge on Laurel Ridge in Clay County measured 1.28 inches in an hour.
A cluster of fast moving thunderstorms moved east across northern Kentucky during the late morning reaching into West Virginia during the afternoon. A mid level disturbance helped maintain another major cluster of showers and thunderstorms during the late night hours. It moved east, across the same corridor that had been affected with downpours earlier in the day. This resulted in 3 to 4 rounds of convection within 12 to 14 hours. The Laurel Ridge rain gauge had around 2.5 inches of rain in 12 hours.
Overall, the rain maximums were on the order of 2 to 2.5 inches in about 12 to 15 hours in central West Virginia. A strong rise occurred on the lower Elk River, but river levels remained below flood stages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 9:56 AM EST, 49 minutes earlier.
Area forecast discussion, Jul 10, 9:56 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1056 AM EDT FRI JUL 10 2015
.SYNOPSIS...
UNSETTLED AND WET PATTERN LINGERS INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...NO MAJOR CHANGES NECESSARY AT THIS TIME. MORE GOOD
TIMES IN STORE WITH SHOWERS AND THUNDERSTORMS AGAIN TODAY AND
TONIGHT. WILL BE MAKING FFA DECISIONS BEFORE NOON.
PREVIOUS DISCUSSION...
ANOTHER DAY...MORE CHANCES FOR TROPICAL SHOWERS AND THUNDERSTORMS.
CANNOT GET OUT OF THIS UNSETTLED PATTERN THAT IS VERY FRAGILE IN
TERMS OF ANY SORT OF CONVECTIVE INITIATION...WHETHER IT BE FROM AN
OSCILLATING FRONTAL BOUNDARY OR SHORT WAVE TROUGH AXIS ALOFT
FORECAST FOR LATER THIS EVENING/TONIGHT. PWAT VALUES IN THE 1.50-
1.75 INCH RANGE REMAIN IN PLACE FROM OBSERVED SOUNDINGS TO THE WEST
AND NORTH.
AFTER DISCUSSION WITH SURROUNDING OFFICES...THERE IS WHAT SEEMS TO
BE A CONSTANT CONCERN FOR ANY SORT OF PROLONGED RAINFALL IN THE FORM
OF MULTIPLE ROUNDS OF SHOWERS AND STORMS OR TRAINING CONVECTION.
BOTH HAVE OCCURRED OVER THE LAST SEVERAL DAYS IN THIS PATTERN. THAT
SAID...WILL BE HOLDING OFF ON ANY SORT OF FLASH FLOOD OR FLOOD WATCH
ACROSS THE AREA...BUT WILL STRONGLY WORD POTENTIAL ISSUES IN THE
HAZARDOUS WEATHER OUTLOOK. A WATCH MAY BE NEEDED AT SOME POINT OVER
THE NEXT 6-18 HOURS AND WILL BE LARGELY BASED ON RADAR/SATELLITE
TRENDS.
KEEPING THE TEMPERATURES OF LOW TO MID 80S FOR LOWLAND HIGHS AND
UPPER 60S TO LOWER 70S FOR LOWS TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
MODELS ALL CONTINUE THE QUITE UNSETTLED...WARM AND HUMID
WEATHER PATTERN FOR MOST OF THIS PERIOD...WITH THE EXCEPTION OF
LATER SATURDAY INTO EARLY SUNDAY. THE UPPER PATTERN TAKES ON VERY
FAVORABLE NORTHWEST FLOW WITH UPPER DISTURBANCES TRACKING EAST
SOUTHEAST ACROSS THE OHIO VALLEY. THE COMBINATION OF THE FRONTAL
BOUNDARY MEANDERING ACROSS THE AREA WITH EACH DISTURBANCE AND THE
QUITE WARM AND MOIST ATMOSPHERE IN PLACE...WILL HAVE AT LEAST A
CHANCE FOR CONVECTION EACH DAY. THERE APPEARS TO BE A BRIEF BREAK
LATER SATURDAY INTO EARLY SUNDAY...AS ONE DISTURBANCE LOOKS TO BE
STRONG ENOUGH TO PUSH THE FRONT FAR ENOUGH SOUTH BEFORE LIFTING BACK
NORTH AGAIN BY LATER SUNDAY. GIVEN THE EXACT TRACK UNCERTAINTIES OF
THE DISTURBANCES...AND MESOSCALE INFLUENCES OF ANY CONVECTIVE
COMPLEXES...WILL TEND TO BROADBRUSH THE POPS. HOWEVER...IF ANY TIME
LOOKS TO BE THE BEST POTENTIAL FOR CONVECTION PER MODEL
CONSENSUS...IT WILL BE SUNDAY AFTERNOON AND SUNDAY NIGHT. WITH
THE WET SOIL CONDITIONS...LUSH VEGETATION...CLOUDS AND SHOWERS...
TEMPERATURES WILL BE SEASONABLE BUT ALSO HUMID. THE POTENTIAL FOR
FLOODING CONTINUES TO BE A CONCERN FOR THIS PERIOD.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
ADDITIONAL DISTURBANCES UNDER NORTHWEST FLOW ALOFT WILL CROSS THE
AREA KEEPING THE PATTERN UNSETTLED THROUGH THE REMINDER OF THE WEEK
WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. ALLOWED CHANCE POPS
ACROSS THE AREA WITH THE HIGHEST POPS MONDAY NIGHT. MODELS SHOW
DIFFERENCES IN THE LONG TERM SOLUTIONS. THEREFORE...ALLOWED SLIGHT
CHANCE POPS WEDNESDAY NIGHT ON.
WITH THE GROUNDS ALREADY SATURATED...WILL HAVE TO CONTINUE
MONITORING THE WEATHER CLOSELY EACH DAY DUE TO WATER CONCERNS.
WENT WITH WPC THINKING WITH FEW TWEAKS ON TEMPERATURES AND SKY COVER
THROUGH THE PERIOD.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
NOT A LOT OF CONSISTENCY FROM TERMINAL TO TERMINAL THIS MORNING.
PKB SOCKED IN WITH FOG...WHILE LIFR TO MVFR STRATUS PLAGUES THE
OTHER SITES EXCEPT FOR CRW...WHICH IS VFR.
IMPROVE THESE CONDITIONS SLOWLY THIS MORNING IN THIS
ATMOSPHERE...THEN BRING IN SHOWERS WITH VCTS/CB FOR THE BULK OF
THE SITES AT SOME POINT DURING THE FORECAST. THIS SCENARIO IS
POSSIBLE OVERNIGHT AS WELL THANKS TO AN UPPER LEVEL TROUGH
AXIS...SO IT WILL NOT BE LIMITED TO DIURNAL HEATING TIMES.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: LOW TO MEDIUM.
ALTERNATE SCENARIOS: TIMING OF CONVECTION TO VARY TODAY. MAY NEED
BRIEF IFR TEMPOS/AMENDMENTS AS CONVECTION EVOLVES.
AFTER 12Z SATURDAY...IFR POSSIBLE IN THUNDERSTORMS SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ066-067-075-
076-083>087.
KY...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ105.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ101>103.
VA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.
&&
SYNOPSIS...JMV/26
NEAR TERM...SL/26
SHORT TERM...JMV
LONG TERM...JB/ARJ
AVIATION...26Hazardous weather outlook, Jul 10, 10:00 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT FRI JUL 10 2015
WVZ009>011-016>020-027>032-035>040-046-047-111500-
WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1100 AM EDT FRI JUL 10 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ066-067-075-076-084-111500-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-
1100 AM EDT FRI JUL 10 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ105-VAZ003-004-WVZ005>008-013>015-024>026-033-034-111500-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
1100 AM EDT FRI JUL 10 2015
...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ101>103-OHZ083-085>087-111500-
GREENUP-CARTER-BOYD-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
1100 AM EDT FRI JUL 10 2015
...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Clay
- When
- July 10, 10:45 AM EST to 1:15 PM EST
- Where
- Clay County, 0.76 mi NW of Big Otter to Wallback
- Cause
- Heavy Rain
- Property damage
- $175,000
- Reported by
- 911 Call Center
- Coordinates
- 38.609, -81.058
Headwaters of the Big Sandy Creek flooded, including Cookman Fork along the Roane County Line. A few of the other flooded small creeks included Camp Run and Valley Fork. Route 36 or Wallback Road was closed by Valley Fork. Water rescues and evacuations occurred. Water surrounded some homes or cut off access to them. One young male adult fell into a flooded stream while rescuing his dogs. He managed to survive uninjured, after being pushed a few hundred yards downstream.
Flash Flood, Roane
- When
- July 10, 11:00 AM EST to 2:30 PM EST
- Where
- Roane County, 0.94 mi N of Newton to 0.88 mi ESE of Newton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 38.593, -81.181
Small streams flooded and closed roads in the extreme southern portion of the county, mainly south of the interstate, and along the Clay County border. This included along such small streams as Granny Creek, Pigeon Run, and Little Pigeon Run. As the smaller streams and runs drained, flash flooding occurred along Big Sandy Creek around Amma and Osbornes Mill. Water surrounded some homes or cut off access to them.
Thunderstorm Wind, Boone
- When
- July 10, 2:30 PM EST
- Where
- Boone County, 2.84 mi WNW of Ramage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -81.880
Several large tree limbs were blown down along Six Mile Road.
Thunderstorm Wind, Boone
- When
- July 10, 2:38 PM EST
- Where
- Boone County, Foster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.100, -81.780
Thunderstorm Wind, Boone
- When
- July 10, 2:42 PM EST
- Where
- Boone County, Andrew
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.100, -81.730
Flash Flood, Jackson
- When
- July 10, 5:00 PM EST to 7:00 PM EST
- Where
- Jackson County, 0.48 mi W of Fair Plain to 0.67 mi WSW of Fair Plain
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 38.749, -81.689
A few homes along Grasslick Run had water surrounding them.
Flash Flood, Webster
- When
- July 10, 7:35 PM EST to 9:00 PM EST
- Where
- Webster County, 1.28 mi ENE of Wheeler to 1.64 mi NE of Wheeler
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.690, -80.380
School House Road and Sharon Road were closed by flood waters from Jerry Run.
Flash Flood, Putnam
- When
- July 11, 12:50 AM EST to 2:30 AM EST
- Where
- Putnam County, Hurricane to 2.03 mi N of Hurricane
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 38.430, -82.030
The Hurricance Lake Reservoir overflowed. The water flooded and closed Route 34. Other small streams flowed across roads. Further down the basin, the level on Hurricane Creek jumped from 7 feet to near 14 feet in about 2 hours. Scary Creek flooded the intersection of Scary Creek Road and Hedrick Road.
Flash Flood, Clay
- When
- July 11, 1:10 AM EST to 3:45 AM EST
- Where
- Clay County, Queen Shoals to 1 mi N of Glen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 38.470, -81.280
A second round of flash flooding in less than 15 hours hit Clay County during the late night hours. The heaviest rain was a bit further south in the county, compared to the earlier round on the 10th.
Route 4 and 16 were both blocked by adjacent small streams.
Flash Flood, Kanawha
- When
- July 11, 1:15 AM EST to 4:30 AM EST
- Where
- Kanawha County, Cross Lanes to 0.47 mi N of Kendalia
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- 911 Call Center
- Coordinates
- 38.420, -81.780
The heaviest rain in this round occurred across northern portions of the county. Jordan Creek flooded. Water from the Middle Branch of Jordan Creek got into a few homes. Water rescues occurred. Flooding was common along the small streams around Clendenin, such as Doctors Creek and Leatherwood Creek. Finally, Big Sandy Creek flooded and closed Route 119 between Clendenin and Interstate 79.
The assistant emergency manager said it was mostly people stranded in their houses, as the flooded streams cut off road access. Some flooded basements occurred.
Minor road flooding also occurred further west in the county. The headwaters of Kanawha Two Mile flooded roads near the Edens Fork Exit off of Interstate 77. Big Tyler Road in Cross Lanes was flooded.
Flash Flood, Nicholas
- When
- July 11, 2:50 AM EST to 4:45 AM EST
- Where
- Nicholas County, 1.81 mi NW of Craigsville to Calvin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.346, -80.676
Streams overflowed and blocked roads. One example was Big Beaver Creek and Tioga Road near Craigsville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, July 10, 20151 death · 70 kt wind · 10 events
- Rip Current in Oregon, July 10, 20151 death · 1 injured · 1 event
- Excessive Heat in Arkansas, July 10, 20151 death · 1 event
- Flash Flooding and Flood in Iowa, July 10 to 11, 2015$550,000 · 31 events
- Tornadoes and Damaging Winds in Kentucky, July 10, 2015$190,000 · EF0 · 30 events
- Hail and Damaging Winds in Georgia, July 10, 2015$33,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Nebraska, July 10, 2015$32,000 · 1.75 in hail · 7 events
- Flash Flood and Damaging Wind in Kentucky, July 10, 2015$26,000 · 2 events
- Damaging Winds in Kentucky, July 10, 2015$1,000 · 55 kt wind · 18 events
- Flash Flooding and Hail in New Mexico, July 10, 2015$10,000 · 1 in hail · 11 events
- High Surf in Hawaii, July 10 to 11, 201510 events
- Flash Flood and Hail in Kansas, July 10, 2015$13,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577362, 577354, 577435, 577640, 577639, 577457, 577977, 577491, 577493, 577492, 577637.